Please Subscribe to get a daily link to Pat's blog via email

Subscribe!

Your privacy is important to us. We will never spam you and keep your personal data secure.

Categorized | Uncategorized

Peripheral Neuropathy: A Daily Burden For Most Multiple Myeloma Patients

Posted on February 15 2010 by Pat Killingsworth | 877 views

Peripheral neuropathy (PN) is an ever present consideration for any multiple myeloma patient considering which therapy path to take. My posts from the past few days are a good example of this. Thalomid and Velcade are notorious for causing PN. Not in all patients, of course—and the symptoms and severity vary from patient to patient. The good news is multiple myeloma patients are living longer and longer. The challenge for drug companies and myeloma docs is to find ways to help improve a patient’s quality of life during that time. Lowering doses and reducing frequency of delivery can help. So can using supplements like folic acid, B-12, magnesium and alpha-lipoic acid. I use a prescription called gabapentin which seems to help. Massage using cocoa butter or magnesium oil can bring some temporary, localized relief.

Doctors and researchers don’t seem to know exactly why most myeloma novel therapy drugs cause or intensify PN. Sometimes it is temporary—sometimes permanent. All I know is the PN in my hands make it difficult (sometimes impossible!) to write. My PN is ever present and most noticeable in my legs from the knees down. Fortunately, it isn’t painful for me like it is for some patients—just give it time! Instead, my lower legs and feet feel numb, tingle and cramp at the most inconvenient times.

All of these side effects certainly beat the alternative—I’m alive! But PN can become so serious and debilitating, I know patients who choose to stop treatment rather than endure the pain. No one ever said having cancer is easy. But I do know one thing: Enduring peripheral neuropathy can be hard.

PN or no PN, try to feel good and keep smiling! Pat

3 Comments For This Post

  1. Sid Says:

    Pat,
    You bring PN out of the closet again, well done.
    PN is a lottery. I have heard of myeloma patients who get through treatment with no PN, some who can manage the symptoms and others like you said " I know patients that stop treatment rather than endure the pain."
    That is a terrible predicament to be placed in, a major life threatening decision.
    There needs to be more awareness of PN and an honest attempt to find its causes, relief and cure.
    Keep up the good work.
    Sid

  2. Pat Killingsworth Says:

    Thanks, Sid! I read your blog whenever I get a chance and link to it on the upper right side of this page. Good stuff! Always great to hear from someone on the other side of the planet! Pat

  3. Lori Puente Says:

    PN is caused by a Vitamin B deficiency in otherwise healthy individuals. This is why you will often find that B6, B12 (shots weekly), Folic Acid, etc. are prescribed along with the Neurontin. We switched my husband from the Neurontin to Alpha Lipoic Acid (600mg/2x daily, up to 2400mg daily if needed) and he no longer has any PN issues. This is not true for everyone who has tried this, but it worked wonders for him on Thalidomide/Dex, two SCTs, and now Revlimid/Dex/Velcade.

Leave a Reply


Follow On Twitter!

Follow HelpWithMyeloma on Twitter

Archives